Dr. Julien Doucet
August 26, 1948 - January 08, 2012
Our friend and colleague Julien Doucet passed away in Alexandria, Louisiana, January 8, 2012. "Jules" was a member of the LSUS Math Department from 1996 to 2003. He then joined the math department at LSU Alexandria, where he spent the rest of his career until becoming ill with cancer.
Julien's favorite mathematical topic was topology, in particular, chainable continua. He was one of the very few mathematicians who received their Ph.D. after the ripe old age of 40 — Jules got his in 1992 at age 44 from Tulane University.
- Sets of endpoints of chainable continua. Spring Topology and Dynamics Conference. Topology Proc. 32 (2008), Spring, 31–35. [MR1500069 (2009k:54060)]
- (with A. Saleh-Jahromi), The Sum of the kth Powers of the First N Positive Integers, The ΠME Journal 11, no. 5 (2001), 259–261.
- Cardinality, completeness, and decomposability of sets of endpoints of chainable continua. Topology Appl. 60 (1994), no. 1, 41–59. [MR1301062 (96a:54045)]
- Zigzag continua. Thesis (Ph.D.) Tulane University. 1992. 49 pp, ProQuest LLC, Thesis [MR2687799]
- Endpoints of chainable continua. (Research announcement). Topology Proc. 17 (1992), 389–390 [MR1255820]
Julien gave many talks at conferences, among them the following:
- Characterizing the set of endpoints of a certain class of chainable continua, Spring Topology and Dynamical Systems Conference 2008,
University of Wisconsin Milwaukee and Marquette University, March 13–15, 2008.
- Sets of Endpoints of Zigzag Continua, 85th Annual Meeting of the Louisiana/Mississippi Section the Mathematical Association of America, McNeese State University, Lake Charles, LA, Feb. 28–Mar. 1, 2008.
- Sets of endpoints of zigzag and chainable continua, Spring Topology and Dynamics Conference 2007,
University of Missouri-Rolla, March 29–31, 2007.
- Inverse Limits and Endpoints of Chainable Continua,
84th Annual Meeting of the Louisiana/Mississippi Section the Mathematical Association of America,
Mississippi State University, Starkville, MS, March 1–3, 2007.
- Sums of Powers of Integers (with A. Saleh-Jahromi), 79th Annual Meeting of the Louisiana/Mississippi Section the Mathematical Association of America, Northwestern State University, 2002, Natchitoches, LA.
- Rogers' Factoring and Lifting Theorems, 78th Annual Meeting of the Louisiana/Mississippi Section the Mathematical Association of America, University of Mississippi, Oxford, MS, 2001.
- Finite Differences and Derivatives, 77th Annual Meeting of the Louisiana/Mississippi Section the Mathematical Association of America, University of Louisiana, Lafayette, LA, 2000.
What follows is part of a letter from LSUA Chancellor David P. Manuel to the LSUA faculty upon learning of Julien's passing.
[...] Dr. Doucet earned his B.S. and M.S. in Mathematics from the University of New Orleans and his Ph.D. from Tulane University. Prior to joining the faculty at LSU Alexandria Dr. Doucet was on the faculty at LSU Eunice, Loyola University of New Orleans and LSU Shreveport. You should know that during his recent sick-leave absence from campus, Julien repeatedly told several of us of his concern for his students, his plans to return to the classroom and how much he missed his students. [...]
Julien's LSUS Faculty web page as of 2002 is preserved below.
Dr. Julien Doucet
Julien Doucet received his Ph.D. in Mathematics from Tulane University in
1992. He joined the faculty of LSU-S as an Instructor in 1996. He worked
in industry for twelve years (1973-1985).
He is a member of the
American Mathematical Society
Mathematical Association of America.
His research interest is Geometric Topology, in particular, Continuum
Theory. He is also interested in logic, foundations, analysis, and other
areas of topology. He teaches a variety of undergraduate courses. He
considers teaching and helping students of major importance in a